Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 22, NWS Blacksburg, VA

April 17, 2000Carroll County, Floyd County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 17, 2000, 6:21 PM EDT for Carroll County, Floyd County, Virginia. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 17, 2000, 6:21 PM EDT (22:21 UTC)
Expired
Apr 17, 2000, 6:45 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Carroll County, VA, Floyd County, VA

What was reported inside it

TimeReportWhereRemark
Apr 17, 6:40 PM EDTHail 0.75Hillsville, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WUUS51 KRNK 172223
SVRRNK
VAC035-063-172245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT MON APR 17 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 645 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GLADESBORO...OR ABOUT 17 MILES NORTH OF
  MOUNT AIRY...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THREATENED THROUGH 645 PM EDT INCLUDE
  GLADESBORO...
  DUGSPUR...
  INDIAN VALLEY...
  ALUM RIDGE...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:20 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Apr 17, 3:20 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT MON APR 17 2000

...SORRY FOR THE DELAY...BUSY WEATHER AND EQUIPMENT PROBLEMS...

UPR LVL LOW STILL DIGGING TOWARD SOUTHEAST THANKS TO 90KT JET AT 300
ON BACK SIDE...AS WELL AS 60KT AT 500. WV IMAGERY SHOWS THIS S/WV
GETTING READY TO ROUND BOTTOM SIDE OF UPR LOW. SEEMS TO BE ON TRACK
SO FAR PER MDL FCSTS. ALL MDLS ARE OVERALL IN GOOD AGREEMENT. AVN A
LTL DEEPER BUT ALL END UP WITH SFC LOW NEAR SOUTHEAST NC COAST AT 36
HRS. SLOW MVMNT AND ANOTHER S/WV IN NW FLOW WILL SHOULD KEEP SOME
LIGHT PRECIP AROUND FOR ERN HALF OF CWA THRU TUES. HIER MOS POPS
REFLECT SLOWER MOVEMENT. WILL GO WITH DETAILS OF ETA SINCE IT HAS
BETTER DEPICTION SO FAR OF SFC LOW REDEVELOPMENT OVER SRN
APPALACHIANS AND ALSO CONTAINS SOME SUBTLE EVIDENCE OF THE FORCING
RESPONSIBLE FOR TODAY'S EARLY AFTERNOON CONVECTION...THE MIDDLE OF
THE THREE WAVES SEEN ON RADAR/SATELLITE. THE LAST ONE ALONG COLD
FRONT WILL ENTER CWA LATE THIS AFTERNOON INTO EARLY EVENING. GIVEN
CONVECTIVE RAIN THAT HAS ALREADY OCCURRED...WILL CONTINUE FLASH
FLOOD WATCH UNTIL 10 PM EVERYWHERE...BUT WILL LIKELY NEED TO CANCEL
FAR WEST BEFORE THEN. CONVECTION ASSOC WITH FRONT SHOULD BEGIN TO
DIMINISH AS IT MOVES INTO SRN WV BUT WILL CONTINUE STRONG FARTHER
SOUTH AS BEST FORCING AND UPR DIFL HEADS THAT DIRECTION. INSTABILITY
OVER PIEDMONTS OF SOUTHSIDE VA AND N-CNTRL NC SHOULD BE ENUF TO
ALLOW SOME OF THESE STORMS TO REACH SEVERE LIMITS INTO EARLY
EVENING...AND CURRENT SVR WATCH LOOKS GOOD.

POPS WILL ALL BE NEAR 100 TONIGHT...AND WILL UP 2ND PERIOD POPS FROM
PREVIOUS FCST TO REFLECT HIER MOS NUMBERS AND SLOWER MOVEMENT TO
SYSTEM. WRAP-AROUND WILL WARRANT AT LEAST CHC POPS THUR TUES ALONG
AND EAST OF BLUE RIDGE. BY WED ONLY LOW LVL MOISTURE LEFT AND
DOWNSLOPE SHOULD BREAKS UP CLOUDS EAST OF BLUE RIDGE.

.RNK...FLASH FLOOD WATCH UNTIL 10 PM EDT
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-W
VZ 042>045-180200-

KEIGHTON

In the hours before

Local storm report, Apr 17, 12:47 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....  q

1227 PM    3 MI SOUTH OF WYTHEVILLE  VA   1 INCH HAIL
04/17/00   WYTHE                          REPORTED BY SPOTTER.

TW

N
Local storm report, Apr 17, 4:50 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1319 PM    MEADOWS OF DAN         VA      1 INCH HAIL
04/17/00   PATRICK                        REPORTED BY CITY SHERIFF.

1325 PM    CHRISTIANSBURG         VA      0.75 INCH HAIL
04/17/00   MONTGOMERY                     REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.

1345 PM    DOBSON                 NC      1 INCH HAIL
04/17/00   SURRY                          REPORTED BY SPOTTER.

1400 PM    VESTA                  VA      FLASH FLOODING
04/17/00   PATRICK                        RTE 764 AT LITTLE IVY
                                          CREEK.

1405 PM    PENHOOK                VA      WIND DAMAGE
04/17/00   FRANKLIN                       WINDOWS IN HOME BLOWN OUT.

1410 PM    HENRY                  VA      0.88 INCH HAIL
04/17/00   FRANKLIN                       REPORTED BY SPOTTER.

1414 PM    SHAWSVILLE             VA      1.25 INCH HAIL
04/17/00   MONTGOMERY                     REPORTED BY SPOTTER.

1415 PM    SHAWSVILLE             VA      FLASH FLOODING
04/17/00   MONTGOMERY                     REPORTED BY SPOTTER.

1430 PM    REDWOOD                VA      1 INCH HAIL
04/17/00   FRANKLIN                       REPORTED BY SPOTTER.

1441 PM    CHARLOTTE COURT HOUSE  VA      1 INCH HAIL
04/17/00   CHARLOTTE                      REPORTED BY CITY SHERIFF.

1500 PM    SANDY LEVEL            VA      1.75 INCH HAIL
04/17/00   PITTSYLVANIA                   REPORTED BY HURT POLICE.

1500 PM    BOONES MILL            VA      WIND DAMAGE
04/17/00   FRANKLIN                       TREES UPROOTED

JW
NNNN
Local storm report, Apr 17, 4:55 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1502 PM    CHARLOTTE COURT HOUSE  VA      1 INCH HAIL
04/17/00   CHARLOTTE                      REPORTED BY CITY SHERIFF.

1521 PM    NARUNA                 VA      0.75 INCH HAIL
04/17/00   CAMPBELL                       REPORTED BY SPOTTER.

1552 PM    GLADYS                 VA      TORNADO
04/17/00   CAMPBELL                       REPORTED BY CAMPBELL CO
                                          EOC.

1600 PM    ALTAVISTA              VA      0.75 INCH HAIL
04/17/00   CAMPBELL                       REPORTED BY CAMPBELL CO
                                          EOC.
1612 PM    HURT                   VA      1 INCH HAIL
04/17/00   PITTSYLVANIA                   REPORTED BY POST OFFICE.

JW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 1:06 PM EDTSevere Thunderstorm WarningRNKPatrick39 min
Apr 17, 1:11 PM EDTSevere Thunderstorm WarningRNKFranklin49 min
Apr 17, 1:18 PM EDTSevere Thunderstorm WarningRNKMontgomery42 min
Apr 17, 1:39 PM EDTFlash Flood WarningRNKPatrick6 hr
Apr 17, 1:50 PM EDTSevere Thunderstorm WarningRNKFranklin, Patrick40 min
Apr 17, 2:00 PM EDTSevere Thunderstorm WarningRNKMontgomery30 min
Apr 17, 2:05 PM EDTSevere Thunderstorm WarningRNKCharlotte40 min
Apr 17, 2:29 PM EDTSevere Thunderstorm WarningRNKFranklin46 min
Apr 17, 2:37 PM EDTSevere Thunderstorm WarningRNKPittsylvania38 min
Apr 17, 2:40 PM EDTFlash Flood WarningRNKFranklin6 hr
Apr 17, 2:42 PM EDTSevere Thunderstorm WarningRNKCharlotte48 min
Apr 17, 2:43 PM EDTFlash Flood WarningRNKMontgomery6 hr
Apr 17, 3:02 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell43 min
Apr 17, 3:13 PM EDTSevere Thunderstorm WarningRNKPittsylvania47 min
Apr 17, 3:23 PM EDTTornado WarningRNKCampbell37 min
Apr 17, 3:45 PM EDTSevere Thunderstorm WarningRNKCampbell, Pittsylvania45 min
Apr 17, 4:10 PM EDTTornado WarningRNKCharlotte35 min
Apr 17, 4:36 PM EDTSevere Thunderstorm WarningRNKBedford39 min
Apr 17, 5:03 PM EDTSevere Thunderstorm WarningRNKWythe42 min
Apr 17, 5:33 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick42 min
Apr 17, 5:58 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem92 min
Apr 17, 6:29 PM EDTSevere Thunderstorm WarningRNKFranklin, Patrick46 min
Apr 17, 7:09 PM EDTSevere Thunderstorm WarningRNKPatrick36 min
Apr 17, 7:37 PM EDTSevere Thunderstorm WarningRNKFranklin23 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.